Tennessee, 2023

Tornadoes in Tennessee, March 24, 2023

March 24, 2023 · NWS HUN · 2 events in 2 counties and zones

A severe line of thunderstorms rolled through north Alabama and southern middle Tennessee during the late evening hours of the 24th into the early morning hours of the 25th. An embedded supercell thunderstorm with a history of tornadoes in Mississippi and northwest Alabama moved east-northeast into southern middle Tennessee, producing two additional tornadoes in the counties of Lincoln (EF-2)…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe line of thunderstorms rolled through north Alabama and southern middle Tennessee during the late evening hours of the 24th into the early morning hours of the 25th. An embedded supercell thunderstorm with a history of tornadoes in Mississippi and northwest Alabama moved east-northeast into southern middle Tennessee, producing two additional tornadoes in the counties of Lincoln (EF-2) and Franklin (EF-1).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 24, 10:31 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 24, 10:31 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1131 PM CDT Fri Mar 24 2023

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 543 PM CDT Fri Mar 24 2023

A line of strong to severe thunderstorms continues to push east
across western Mississippi. Several supercell thunderstorms have
developed south of this line into central Mississippi as well
along a secondary warm front with the loss of daytime heating.
Despite some cooling early this evening in NW Alabama and near
the AL/MS border, the area may still have surface based
instability between 100 and 500 J/KG in place, especially south of
the Tennessee River. Plenty of effective shear is already in
place in NW Alabama of 40 to 60 knots. Effective shear has also
increased over the past hour to between 200 and 300 M2/S2 as well.

Timing for the main period of severe weather still looks to be
along and ahead of the pre-frontal trough axis that is currently
producing this robust convection over western Mississippi. This
would be mainly between 10 PM and 5 AM on Saturday. The strength
of the low/mid level wind fields suggest some very strong wind
gusts to between 65 and 75 could be possible where we remain
surface based. This may be more south of the Tennessee River, but
several models show very meager CAPE around 100 to 200 J/KG
remaining in place as far north as southern middle Tennessee
overnight. Main threats will be damaging winds and tornadoes.
Though, some large hail might occurred overnight if MUCAPE get
around 1000 J/KG just ahead of the pre-frontal trough axis. Very
heavy rainfall rates are also expected over the area. Though the
area of convection is expected to accelerate and move more quickly
overnight, the very intense rainfall rates could cause some
flooding given (current flash flood guidance of 1.5 to 2.5 inches
in most locations).

Given radar trends and the environment, expect a watch (likely a
tornado watch) to be in place between 9 and 10 PM CDT.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 300 PM CDT Fri Mar 24 2023

After the main line of thunderstorms clear out Saturday morning,
gusty winds up to 45 mph will remain despite lack of rain. With
saturated soils and weakened trees, this time will be particularly
of concern as trees will be at risk of falling more easily than
normal. The aforementioned Wind Advisory is set to expire at 12Z
(7 AM CT) due to gusts dipping below criteria by this time.
Despite being below criteria, Saturday will be a windy day with an
increased pressure gradient over our area. High temperatures are
expected to climb into the mid to upper 70s with mostly clear,
post- frontal skies. The dry weather may be short- lived, however,
as Sunday afternoon brings a low chance (15-20%) for rain south
of the TN River due to a potential stalled boundary in Central AL.
These chances will increase both in likelihood and area in the
evening and overnight, reaching medium chances of 40-60%. By
Monday, rain should clear out NW to SE as a secondary cold front
moves through and continues southeast, allowing a return of mostly
sunny skies.

&&

.LONG TERM...
(Monday night through Friday)
Issued at 300 PM CDT Fri Mar 24 2023

Monday night low temperatures will dip into the upper 40s to lower
50s before a short-lived pattern change begins for the mid-week.
As high pressure builds in from the NW, more seasonal temperatures
(as opposed to above-normal) are expected. Highs are expected to
be in the 60s both Tuesday and Wednesday before beginning to warm
up above-normal again Thursday, reaching the lower 70s as the high
pressure continues eastward. Confidence is still low at this time,
however, by the end of the long-term period, there may be another
system moving through with the capability to produce strong to
severe storms. We will continue to monitor this potential in
future forecast updates.

&&

.AVIATION...
(06Z TAFS)
Issued at 1130 PM CDT Fri Mar 24 2023

Band of strong to severe TS will continue to track east, including
the KHSV vicinity, and exiting northeast AL by ~08-09Z. Wind gusts
of 40-60kt are possible in a few locations along this band, along
with +RA and frequent lightning. IFR conditions are likely as this
moves through. Improvement to VFR will occur shortly after, but
with continued gusty southwest wind flow at times. Gusts of
25-30kt are possible through the day Saturday before diminishing
by 00Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 AM CDT Saturday for ALZ001>010-016.

TN...Wind Advisory until 7 AM CDT Saturday for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....HC
LONG TERM....HC
AVIATION...17

In the hours before

Special weather statement, Mar 24, 8:58 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
958 PM CDT Fri Mar 24 2023

ALZ001-002-250345-
Lauderdale AL-Colbert AL-
958 PM CDT Fri Mar 24 2023

...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Underwood-Petersville, Waterloo, Riverton, Wright and Threet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 300 AM CDT for northwestern
Alabama.

&&

LAT...LON 3500 8770 3489 8765 3477 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0257Z 253DEG 62KT 3488 8826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Local storm report, Mar 24, 10:22 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     1 WSW FLORENCE          34.82N 87.68W
03/24/2023                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON AUTOMOBILE WITH ENTRAPMENT IN
            THE SEVEN POINTS AREA OF FLORENCE.

&&
Local storm report, Mar 24, 10:25 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     TSTM WND GST     2 E MUSCLE SHOALS       34.75N 87.61W
03/24/2023  E66 MPH          COLBERT            AL   OFFICIAL NWS OBS

            MUSCLE SHOALS ASOS (KMSL) REPORTED A GUST OF
            57 KT OR 66 MPH.

&&
Local storm report, Mar 24, 10:29 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TORNADO          5 E KILLEN              34.86N 87.45W
03/24/2023                   LAUDERDALE         AL   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER INTERCEPTED A
            TORNADO ALONG HIGHWAY 72 NEAR CENTER STAR
            CEMETERY.

&&
Local storm report, Mar 24, 10:55 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1155 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND GST     4 NW ROGERSVILLE        34.87N 87.33W
03/24/2023  E67 MPH          LAUDERDALE         AL   PUBLIC

            67 MPH GUST REPORTED NORTHWEST OF
            ROGERSVILLE.

&&

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Lincoln

When
March 24, 10:59 PM CST to 11:05 PM CST
Where
Lincoln County, 0.32 mi S of Fayetteville to 2.71 mi WNW of Kelso
Rating
EF2
Path length
3.96 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
35.145, -86.579

The tornado formed on Amana Avenue with minor roof and shingle damage to single family homes. It tracked due east into the Fairgrounds where it uplifted reinforced roofing to horse stalls, and destroyed a large outdoor shed approximately 80 ft. by 30 ft. that had several 4x4 support beams anchored with concrete snapped near the base. The tornado then rolled a large horse trailer next to the building approximately 80 yards. It continued to snap trees and power lines heading east. As it approached Hedgemont Avenue, several residential and commercial structures had roofing and siding damage. The tornado crossed Main Avenue South and snapped several bradford pear trees, then crossed Highway 231. At the Lincoln Medical Center, power poles were snapped, debris collided with the front of the building, several cars were lifted and had their windows blown out, and an exterior wall was disconnected but not collapsed. The HVAC system was also toppled on the roof. After damaging Lincoln Medical Center, the tornado went through open fields and wooded areas where numerous trees were snapped and uprooted.|Before lifting, an awning that was reinforced with 4x4s in concrete was flipped. Just west of Winchester Highway, the tornado lifted.

Tornado, Franklin

When
March 24, 11:24 PM CST to 11:39 PM CST
Where
Franklin County, 0.29 mi S of Winchester Spgs to 2.31 mi NNE of Rowark Cove
Rating
EF1
Path length
15.26 mi
Path width
240 yd
Reported by
NWS Storm Survey
Coordinates
35.226, -86.171

A National Weather Service and Franklin County Emergency Management Agency damage assessment determined the sporadic damage in northern Franklin County was caused by an EF-1 tornado with a peak wind speed of 88 mph.

The tornado touched down west of Estill Springs near the Harris Chapel and Eastbrook Drive area. Here, several uprooted trees or downed large branches were observed. Minor structural damage to a single family home roof was noted too. The tornado tracked east, likely lifting at times, across Tims Ford Lake. Tree damage and minor roof damage to small farm buildings occurred along Cobb Road and adjacent to Peabody Road. As the tornado tracked east, again ascending at times, toward the Highway 64 and Old Alto Highway corridor, more tree uproots were noted. Softwood tree snaps were observed near the Highway 64 and Yellow Branch Road area, which prompted the EF-1 rating. Only minor limb damage was observed further east on Highway 64 heading toward the county line.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086260, 1086264.